Suddenly Worsening Tinnitus/Hyperacusis (Original Cause: Concerts, ETD/TMJ, Possible Meniere's)

Discussion in 'Introduce Yourself' started by AvidReader, Jun 3, 2022.

    1. AvidReader

      AvidReader Member

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise/Eustachian Tube Dysfunction/TMJ/Meniere's
      Hi everyone. Wasn't sure which thread would be best to put this on so starting here. I've been reading posts for a couple of weeks & finally decided to take the plunge & join. I've had tinnitus since 2005, multiple reasons for this including some noise issues i.e. loud concerts in my teens, chronic Eustachian Tube Dysfunction/TMJ, & possible Meniere's. I have bilateral tinnitus but it is worse in the right hand side. Tinnitus started off mild to moderate but I had pretty much habituated to it. Since diagnosis I have taken care of my hearing & this has seemed to pay off... until recently.

      Changes in air pressure tend to affect me quite badly by giving me blocked ears & increased tinnitus for a short time before it reverts back, but about 3 months ago, UK had 3 storms close together, & my Eustachian Tube Dysfunction became markedly worse - blocked ears were so bad I could hardly hear anything & my tinnitus suddenly became very loud in my right ear especially. I'm talking fire alarm loud. I couldn't sleep or concentrate, barely ate anything. I had an emergency appointment with ENT who did nothing except refer me to Audiology (6 week wait) & wanted me to have an MRI. I became very depressed very quickly, close to suicidal. After about 10 days I developed moderately severe hyperacusis (loudness & pain) where I have to wear ear defenders just about everywhere if other people are around. I cannot stand any conversation louder than a low whisper, no TV, unable to use the phone, no leaving the house except for hospital appointments as even with ear defenders & plugs, the car noise aggravates my tinnitus.

      The ear blockage feeling has mostly resolved for now but my tinnitus has changed from just hissing/ringing noises to complex musical hallucinations (this is what Audiology termed it). I still have some ringing/engine like noise but I also have very loud musical tinnitus where I hear complete songs - musical arrangement, lyrics, etc & it sounds exactly like a record is playing. Someone mentioned Christmas earlier online & now I have Last Christmas on a loop, & loops can last hours or days or even weeks. I also hear film soundtracks or more disturbingly noise like several notes being played together on a church organ. It can be so loud at times my ear feels like it is vibrating with the noise. Obviously it affects my sleep, concentration, everything really.

      After reading people's experiences on here, I have decided not to have the MRI unless I can find a low noise/open MRI scanner. I really don't want things to be made worse, but this means at the moment ENT cannot confirm what has caused this or what can be done. I am also continuing to protect my ears against the advice of the Audiologist as I feel my tinnitus reacts badly to anything above a certain noise level. White/pink noise just aggravates everything. I am slowly trying to expose my hearing to slightly louder noises but very very slowly. Audiology also want me to learn to ignore the noise but try ignoring your ears blasting out Brimful of Asha at 3am or Day Tripper for 5 days straight.

      Has anyone experienced a similar worsening with developing hyperacusis & tinnitus which reacts to low noise level? Is there anything else I can do? Is this likely permanent?

      Thanks (sorry for the essay).
       
      • Hug Hug x 1
    2. AUTHOR
      AUTHOR
      AvidReader

      AvidReader Member

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise/Eustachian Tube Dysfunction/TMJ/Meniere's
      Hi All

      This is only my second post. I've been trying to come to terms with now having hyperacusis & musical hallucinations 24/7 to add to original tinnitus. My hyperacusis had fractionally improved a tiny bit & I was beginning to get used to the constant music, however, life decided to punch me in the gut.

      A sebaceous cyst I have had for several years suddenly became infected & it was bad enough to need antibiotics as it was borderline becoming cellulitis. I did some research on here & other places & tried penicillin-based first but this immediately made my tinnitus/hyperacusis worse so spoke to GP after 2 days & moved to a cephalosporin antibiotic. After starting Cefalexin, I then saw a couple of posts saying that it can be ototoxic but not as bad as the ones ending -mycin, & it has really started to affect my ears. The hissing noises are louder, there are signs of ringing starting, & my hyperacusis seems more reactive.

      I spoke to GP again & they can't move me onto a third oral antibiotic due to c-diff risks, I'm already just over halfway through the course (4th day out of 7) & because my ears are so fragile at present any antibiotic would probably cause issues. I could stop taking them - my choice - but to be aware that the infection is serious enough that I could end up admitted to hospital & administered even stronger antibiotics intravenously with all the attendant risks. I feel I have no choice but to finish up the course but I am really anxious about the effect on my tinnitus over another 3 days & it prompting a permanent spike.

      Is there a chance the spike could be temporary if it is via medication? Has anyone taken this antibiotic & had a temporary spike of days/weeks/months? Or is it likely to be permanent? This is causing me endless anxiety & I'm not sleeping due to the worry.
       
    3. Mister Muso
      No Mood

      Mister Muso Member

      Location:
      Scotland
      Tinnitus Since:
      2011 / April 2019
      Cause of Tinnitus:
      Loud music
      Hi there.

      I've not had any spikes from cysts or medication but I do recognise a lot of the symptoms you describe, as I have tinnitus with multiple tones and hyperacusis which was once as severe as you describe. I would say over the three years since my hyperacusis was severe it has improved by about 20% per year, to the point where I have forgotten my earplugs when leaving the house and I've been fine.

      Tinnitus spikes can come and go, so I can see no reason why that shouldn't also apply to the latest spikes you're experiencing.

      Try and get enough sleep, through whatever medication or practices seem to work for you. If you're worried that your tinnitus may have been affected by medication then you should probably avoid strong medication for now.

      Stay positive and good luck!
       
    4. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Hall of Fame Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      12/2013
      Historically, I had taken Keflex with no effect on my tinnitus.

      However, I was given IV Cephazolin and Keflex last year, which might have worsened my tinnitus.

      For transparency, I also have been experiencing relapses associated (I think) due to perimenopause.

      If Keflex/other antibiotics are affecting your ears, it could be MCAS (which can be treated.)
       
    5. AUTHOR
      AUTHOR
      AvidReader

      AvidReader Member

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise/Eustachian Tube Dysfunction/TMJ/Meniere's
      Thanks for your reply Mister Muso.

      Good to know that hyperacusis can improve quite drastically in a year. I have had hyperacusis for about 6 months & would say it had improved about 5% (until this antibiotics fiasco) but I'm still dependent on ear defenders for most things.

      I'm usually quite good with meds, only antidepressants - and now antibiotics - seem to affect the tinnitus, but I don't really have much choice with the antibiotics. It's either stop taking them & risk needing stronger or even intravenous antibiotics which could do more damage to my ears or finish the course & pray it's a temporary spike.

      Thought I'd never say it, but I'd love to have my old tinnitus back.
       
      • Like Like x 1
    6. AUTHOR
      AUTHOR
      AvidReader

      AvidReader Member

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise/Eustachian Tube Dysfunction/TMJ/Meniere's
      Hi Deb, thanks for replying.

      I'm normally quite good with being able to take meds without it affecting my tinnitus, only antidepressants & now antibiotics have had any effect. I looked up MCAS but the symptoms don't really fit with anything I have. I really think it's the fact my ears have undergone some trauma lately with the Eustachian Tube Dysfunction problems in February & it has left them rather fragile.

      Looks like I'm going to have to 'white-knuckle' my way through the last 3 days of tablets & hope it doesn't cause permanent worsening.
       
Loading...

Share This Page